Here is a full text open access review in Thrombosis Journal. The take home points are:
1) There are two forms of thrombocytopenia related to heparin, and the nomenclature is confusing. A benign non-immune mediated form, little more than a laboratory phenomenon, reverses readily upon discontinuation of heparin. The more clinically important form is the immune mediated form. These have been known as HIT types I and II respectively. “HIT” often refers to HIT type II.
2) Immune mediated HIT is a state of extreme hypercoagulability, both arterial and venous. Hypercoagulability, not bleeding, dominates the clinical picture.
3) Mere cessation of heparin is insufficient. A non-heparin anticoagulant (danaparoid, lepirudin or argatroban) must be used. Low molecular weight heparin has cross reactivity and is therefore not appropriate. The synthetic pentasaccharide fondaparinux does not cross react and is therefore promising, but has not been adequately validated in clinical studies.
4) Mere substitution of warfarin is contraindicated. It must be overlapped with one of the non-heparin anticoagulants mentioned above. Otherwise the early depletion of protein C induced by warfarin would add one hypercoagulable state to another. Clinically, peripheral venous gangrene and warfarin skin necrosis have been observed after such inappropriate use of warfarin.
From other literature:
The initiation of a non-heparin anticoagulant must be based on clinical grounds, since laboratory confirmation is often not immediately available. A point score system for the estimation of pretest probability for HIT appears promising for clinical decision making. (Free registration required to view abstracts and poster sessions of the 45th annual American Society of Hematology Meeting. Browse for item 1963 Preliminary Evaluation of a Clinical Scoring System for Estimating the Pretest Probability of Heparin-Induced Thrombocytopenia: The 4 T s . Session Type: Poster Session 134-II ).
Thrombocytopenia may occur as a result of the primary thromboembolic process itself, reflecting a consumptive phenomenon. Although usually mild it may be severe and be confused with HIT.